Excessive Heat, Montgomery
- When
- June 30, 1:00 PM CST to 4:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Five illnesses were reported.
A strong ridge of high pressure shifted eastward from the Central Plains to the southeastern Continental United States, bringing with it recording breaking temperatures. Afternoon highs rose over 100 degrees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A strong ridge of high pressure shifted eastward from the Central Plains to the southeastern Continental United States, bringing with it recording breaking temperatures. Afternoon highs rose over 100 degrees. With a moist airmass in place, the heat index value reached 112 degrees at the Montgomery Regional Airport on June 30. Five heat-related illnesses were reported to the Alabama Department of Public Health on this day from Montgomery county. This heat wave extended into the first week of July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 11:45 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT SAT JUN 30 2012
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
THE HEAT IN ON ACROSS CENTRAL ALABAMA. TEMPERATURES ARE AVERAGING
ABOUT 2 DEGREES WARMER THAN YESTERDAY...AND AIR TEMPERATURES WILL
LIKELY REACH THE 106 DEGREE MARK IN SEVERAL LOCATIONS ACROSS THE
NORTH. FOR THE SOUTHERN COUNTIES...TEMPERATURES ARE COOLER BUT
DEWPOINTS ARE MUCH HIGHER...AND HEAT INDICES WILL MAX OUT NEAR 110
DEGREES THIS AFTERNOON. THESE FORECAST VALUES PUT MOST OF THE AREA
AT HEAT WARNING CRITERIA TODAY AND AGAIN ON SUNDAY. THE BEST
COURSE OF ACTION WAS TO UPGRADE ENTIRE AREA TO AN EXCESSIVE HEAT
WARNING THROUGH SUNDAY.
58/ROSE
&&
.AVIATION...
18Z TAF DISCUSSION.
HAZE LAYER ALOFT WILL RESTRICT VERTICAL AND HORIZONTAL FOR AIRCRAFT
LANDINGS. THE HAZE LAYER WILL SINK DOWNWARD OVERNIGHT AND PRODUCE
WIDESPREAD MVFR VSBYS IN HAZE...WITH LCL IFR VSBYS. SFC VSBYS WILL
BE LOWEST BETWEEN 10Z AND 14Z. HIGH PRESSURE RIDGE OVERHEAD WILL
PRODUCE LIGHT AND VRBL WINDS.
58/ROSE
&&
.PREV DISCUSSION... /ISSUED 715 AM CDT SAT JUN 30 2012/
TEMPERATURES EXPECTED TO BE AT LEAST AS HOT AS YESTERDAY AND
PERHAPS A DEGREE OR TWO WARMER. SUNDAY LOOKS JUST AS HOT AND WILL
EXTEND THE HEAT ADVISORY INTO SUNDAY EVENING. BEYOND
SUNDAY...LOOKS LIKE THERE WILL BE A SLIGHT UPTICK IN AVAILABLE
MOISTURE AND...FOLLOWING THE THICKNESS FORECAST...THERE IS REASON
TO BELIEVE THE EXTREME HEAT WILL BACK DOWN A FEW
DEGREES...ESPECIALLY BY THE MIDDLE OF NEXT WEEK.
CONSIDERING THE SUPPRESSING RIDGE WILL BE CENTERED VERY NEAR
CENTRAL ALABAMA TODAY...RAIN CHANCES LOOK ALMOST NIL. THE NAM AND
GFS CONTINUE WITH SOME OVERNIGHT CONVECTION BEGINNING SUNDAY NIGHT
AND STAY WITH THAT TREND THROUGH THE MODELS FORECAST PERIODS. WITH
THE INCREASE IN MOISTURE...I THINK ONE OF THINGS WE ARE SEEING
THERE IS A SLIGHTLY LOWER CONVECTIVE TEMPERATURE THAT IS REACHED
LATE IN THE AFTERNOON. WITH THESE KIND OF TEMPERATURES...ONCE A
STORM OR TWO GETS GOING IT COULD LAST FOR A WHILE INTO THE
EVENING. THE EURO AND CMC TO SOME DEGREE STAY WITH A MORE DIURNAL
LOOK...BUT REGARDLESS...THE TREND IS FOR MORE CONVECTIVE
INITIATION AS WE GET INTO THE WEEK. BY THE END OF THE WORK
WEEK...THE RIDGE RE-CENTERS TOWARDS THE MIDWEST AND CENTRAL PLAINS
LEAVING THE DEEP SOUTH IN A MORE CLIMATOLOGICAL RAINFALL SCENARIO.
ONCE WE DO START BREAKING THE AFFECTS OF THE RIDGE...ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING MICROBURSTS.
&&
.CLIMATE...
SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW
DAYS.
JUNE 30
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 101 1954
BIRMINGHAM 104 1931
MONTGOMERY 102 1954
TUSCALOOSA 103 1954
JULY 1
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 102 1954
BIRMINGHAM 103 1954
MONTGOMERY 100 1898, 2007
TUSCALOOSA 103 1954
JULY 2
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 102 1954
BIRMINGHAM 101 1954
MONTGOMERY 101 1969
TUSCALOOSA 102 1970
JULY 3
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 100 1970
BIRMINGHAM 101 1970
MONTGOMERY 100 1877
TUSCALOOSA 103 1970
THE LAST TIME SELECTED CITIES REACHED THE FOLLOWING TEMPERATURES:
LAST TIME REACHED (DEGREES F)...
LOCATION 103 104 105 106 107
ANNISTON 8/23/2007 8/22/2007 7/13/1980 8/21/1983 N/A
BIRMINGHAM 6/29/2012 8/23/2007 8/23/2007 7/13/1980 7/29/1930
MONTGOMERY 8/22/2007 8/22/2007 8/15/2007 8/14/2007 7/7/1981
TUSCALOOSA 6/29/2012 6/29/2012 6/29/2012 8/10/2007 8/10/2007
THE TABLE BELOW SHOWS THE CURRENT STREAKS FOR CONSECUTIVE DAYS AT
OR ABOVE THE 90...95... OR 100 DEGREE F MARK.
UPDATED AT 7 PM ON JUNE 29TH.
* NOTE: THE 90 DEGREE STREAKS CONTINUED AT ALL SITES...WITH THE 95
BEGINNING AGAIN AT ANNISTON AND MONTGOMERY ON THURSDAY. THE 100
DEGREE STREAKS BEGAN AT BIRMINGHAM AND TUSCALOOSA ON THURSDAY AND
FOR ANNISTON AND MONTGOMERY TODAY.
90 DEGREES F 95 DEGREES F 100 DEGREES F
------------- ------------- -------------
ANNISTON 9 (6/21-6/29) 2 (6/28-6/29) 1 (6/29-6/29)
BIRMINGHAM 9 (6/21-6/29) 8 (6/22-6/29) 2 (6/28-6/29)
TUSCALOOSA 17(6/13-6/29) 9 (6/21-6/29) 2 (6/28-6/29)
MONTGOMERY 9 (6/21-6/29) 2 (6/28-6/29) 1 (6/29-6/29)
THIS TABLE IS THE CURRENT RECORD STREAKS FOR THE SAME LOCATIONS AND
THE YEAR IN WHICH IT OCCURRED.
90 DEGREES F 95 DEGREES F 100 DEGREES F
------------- ------------- -------------
ANNISTON 38 (6/28-8/4) 23 (8/3-8/25) 10 (8/7-8/16)
1960 2007 2007
BIRMINGHAM 50 (7/5-8/23) 24 (8/2-8/25) 10 (8/7-8/16)
2010 2007 2007
TUSCALOOSA 69 (7/4-9/10) 25 (7/31-8/24) 11 (8/7-8/17)
1954 2007 2007
MONTGOMERY 56 (7/4-8/28) 24 (8/2-8/25) 12(8/6-8/17)
2010 2007 2007
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 106 72 103 72 101 / 10 10 10 20 20
ANNISTON 105 74 102 74 100 / 10 10 10 20 20
BIRMINGHAM 106 79 105 78 100 / 10 10 10 20 20
TUSCALOOSA 106 75 103 75 101 / 10 10 20 20 20
CALERA 106 76 101 75 98 / 10 10 10 20 20
AUBURN 103 75 103 75 97 / 10 10 10 20 20
MONTGOMERY 101 76 101 76 98 / 10 10 10 20 20
TROY 101 71 100 75 95 / 10 10 10 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SUNDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1157 AM CDT SAT JUN 30 2012 ALZ011>015-017>050-011700- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1157 AM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA. AFTERNOON TEMPERATURES WILL TOP OUT OVER 100 DEGREES EVERYWHERE...AND NEAR 105 DEGREES IN SOME AREAS. WHEN FACTORING IN THE HUMIDITY...THE HEAT INDEX MAY REACH 110 DEGREES OR MORE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE EXCESSIVE HEAT WARNING CONTINUES THROUGH SUNDAY AFTERNOON. ADDITIONAL HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS ARE LIKELY TO BE ISSUED FOR MONDAY...AND PERHAPS INTO THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
Five illnesses were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411670.